Doctors Lounge - Endocrinology AnswersBack to Endocrinology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/17/2017.
Forum Name: Endocrinology Topics
|outofwhack - Fri Apr 24, 2009 3:52 pm|
I was diagnosed with Hashimoto's in June of 2007. I was an extremely healthy, athletic, 22-year-old female. I immediately started at 25mcg of Synthroid and have since struggled to stay within the normal TSH range of 0.3-3.0. I understand that my thyroid is slowly "dying off" and should soon be finished working. However, after two years of this I'm still nowhere near the normal range and cannot seem to get close. I now have a TSH of 5.8 and just upped my Synthroid to 200mcg. The best I ever felt was when my TSH was as close to 1.0 as possible.
It has been so long since I've felt good. I'm constantly exhausted, have extremely thin hair and dry skin, and have steadily gained 25 pounds while exercising constantly and eating a very healthy diet. I am 5'5" and was 120 pounds for years until I developed Hashimoto's. I now am around 145 pounds and the weight gain does not seem to stop even though I probably eat around 1500 calories a day.
I am now 24 and am so frustrated. I'm afraid my weight gain is making me depressed. When will this stop? When will my thyroid levels level off for good?
Thank you for your time.
|endomess - Fri Oct 23, 2009 8:49 am|
Im not a doctor but I ran into a problem that you may be having.
I started on thyroid medicine and it worked a little bit, but increasing dosage had no effect.
Later I discovered my low cortisol production was effectively blocking absorption of the thyroid medication. Cortisol is required to shuttle the T4/T3 to the cells.
My cortisol was fine in the morning but fell off a cliff by 11am, so it fooled my doctors for a long time. My thyroid medication made me feel like hell with more fatigue. Get a saliva test you can take at 4 different times during the day to make sure you cortisol is within range for the whole day.
|Dr.M.Aroon kamath - Fri Oct 30, 2009 12:45 am|
It is somewhat odd that your serum TSH level remains high despite seemingly adequate therapy.What may be the reasons?
It may not be out of place to mention the terms 'pharmacokinetics' and 'pharmacodynamics' - which primarily determine how and how good a drug's efficacy is going to be.
Often, when we purchase an electrical/electronic implement, we fail to read the manufaturer's instructions(resulting in break-downs).
Here are some of the recommendations and facts from manufacturers of Thyroxin:
- Keep your tablets in the bottle until it is time to take them (It is therefore very important that thyroxine tablets should be kept in their original container and stored out of sunlight in a cool dry place).
- If you take the tablets out of the bottle they may not keep well.
- Keep in a cool dry place away from light where the temperature stays below 25°C.
(Thyroxine is stable in dry air, but unstable in the presence of light, heat and humidity. In some cases , thyroxine tablets have been unstable even at room temperature, and storage temperatures of 8°C to 15°C were required to maintain potency).
- Administration should preferably be on an empty stomach
- Following oral administration, the absorption of levothyroxine is incomplete and variable (50 to 75%), especially when taken with food (Patients should ideally take thyroxine 30–60 minutes before breakfast in order to maximise absorption. If this is too difficult or threatens compliance, the patient may try taking the tablet last thing at night on an empty stomach. Patients who still decide to take their tablets with, rather than before, breakfast need to do this consistently -otherwise fluctuating thyroxine concentrations may result. Depending upon the fibre and milk content of the meal, taking thyroxine with a meal may require a larger dose to maintain euthyroidism, because of the decreased bioavailability)..
Absorbtion may be adversely affected by:
- large amounts of soy products or a high-fiber diet.
- Iron supplements including multivitamins that contain iron
- Cholestyramine , a medication used to lower blood cholesterol levels
- Aluminum hydroxide, which is found in some antacids
- Sodium polystyrene sulfonate (Kayexalate), used in prevention of high blood potassium levels
- Sucralfate, a peptic ulcer medication
- Calcium supplements
- Phenobarbital induces hepatic enzymes and increases the rate of degradation of thyroid hormones. The dosage of levothyroxine may need to be increased when concurrent therapy with phenobarbital is employed.
- Due to potential differences in potency and bioavailability, different levothyroxine products may not be interchangeable. Patients stabilized on a particular brand of levothyroxine should not be unnecessarily switched to another brand. When such a brand change is necessary, the patients must be carefully re-evaluated to assess the potential need for dosage adjustment.
- Estrogens increase serum thyroxine-binding globulin levels, thereby decreasing the unbound fractions of T3 and T4. Administration of estrogen-containing preparations (such as oral contraceptives) to hypothyroid patients may cause an increase in their levothyroxine requirements.
As far as the effects of cortisol on T4-T3 conversion is concerned (post by endomess), the evidence so far is weak and you can perhaps get more info about this in "Journals of Alternative Medicine"(for example: Alternative medicine review).
Kindly go through these instructions critically, introspect, and see if in any way some of these facts have any bearing in your unusual case.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.